Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 56, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 29, 2016, 3:19 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2016, 3:19 PM CDT (20:19 UTC)
- Expired
- Apr 29, 2016, 3:37 PM CDT
- In force
- 18 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 8.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -903 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.0
The text
As transmitted.
018
WUUS53 KICT 292019
SVRICT
KSC035-191-292115-
/O.NEW.KICT.SV.W.0056.160429T2019Z-160429T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CDT FRI APR 29 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 415 PM CDT
* AT 318 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GEUDA
SPRINGS...OR NEAR ARKANSAS CITY...MOVING NORTHEAST AT 65 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ARKANSAS CITY...WINFIELD...OXFORD...UDALL...ATLANTA...GEUDA SPRINGS...
ROCK...STROTHER FIELD AIRPORT AND WINFIELD CITY LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3707 9726 3747 9716 3744 9670 3704 9699
TIME...MOT...LOC 2018Z 218DEG 57KT 3711 9713
HAIL...1.00IN
WIND...60MPH
$$
CARUSO1 follow-up statement
708
WWUS53 KICT 292037
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT FRI APR 29 2016
KSC035-191-292047-
/O.CAN.KICT.SV.W.0056.000000T0000Z-160429T2115Z/
COWLEY KS-SUMNER KS-
337 PM CDT FRI APR 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN COWLEY AND
SOUTHEASTERN SUMNER COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3707 9726 3747 9716 3744 9670 3704 9699
TIME...MOT...LOC 2037Z 218DEG 57KT 3736 9689
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 12:28 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Apr 29, 12:28 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1228 PM CDT FRI APR 29 2016 .SHORT TERM...(TODAY THROUGH SUNDAY NIGHT) ISSUED AT 256 AM CDT FRI APR 29 2016 NUMEROUS SHOWERS/STORMS WILL CONTINUE TO DEVELOP ACROSS TEXAS/OKLAHOMA EARLY THIS MORNING AND LINGER DURING THE DAY. THIS CONVECTION COULD LIMIT THE NORTHWARD EXPANSION OF THE MOISTURE TRANSPORT TRYING TO SPREAD NORTHWARD INTO KANSAS...AND RESULTANT PRECIPITATION COVERAGE. WE STILL EXPECT SOME SHOWERS/STORMS TO SPREAD INTO KANSAS TODAY...AND LOOKS TO INCREASE IN COVERAGE FOR THIS AFTERNOON/TONIGHT AS MAIN UPPER LEVEL WAVE PUSHES OUT INTO THE REGION. THE COMBINATION OF DECENT WIND SHEAR/ELEVATED INSTABILITY COULD YIELD A FEW STRONG TO SEVERE ELEVATED STORMS OVER SOUTHERN KANSAS FOR THIS AFTERNOON/EVENING. THE BULK OF THE PRECIPITATION SHOULD TAPER OFF FOR LATE TONIGHT AS THE UPPER LEVEL WAVE ROTATES ACROSS KANSAS...WITH SOME LINGERING LIGHT RAIN SHOWERS POSSIBLE ON SATURDAY/SUNDAY OVER CENTRAL AND EASTERN KANSAS. .LONG TERM...(MONDAY THROUGH THURSDAY) ISSUED AT 256 AM CDT FRI APR 29 2016 COOLER THAN NORMAL TEMPERATURES WILL PREVAIL ON MONDAY/TUESDAY AS SURFACE HIGH PRESSURE REMAINS IN CONTROL OVER THE REGION. OTHERWISE TEMPERATURES WILL GRADUALLY WARM THEREAFTER WITH LONG RANGE MODELS SHOWING A DEEPENING UPPER TROUGH OVER THE GREAT LAKES REGION. THIS PERIOD IS LOOKING MAINLY DRY AS RICH GULF MOISTURE IS SHOVED WELL SOUTH OF THE AREA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1214 PM CDT FRI APR 29 2016 MVFR/IFR CONDITIONS WILL CONTINUE TO SPREAD EAST-NORTHEASTWARD ACROSS CENTRAL...SOUTH CENTRAL INTO SOUTHEASTERN KANSAS THIS AFTERNOON/EVENING. THIS WILL BE IN PART DUE TO EASTERLY BOUNDARY LAYER WINDS AND INCREASED MOISTURE ADVECTION FROM OKLAHOMA...AND PARTLY FROM OCCASIONAL SHOWERS/THUNDERSTORMS. THE STRONGER STORM CORES WILL BE IN THE SOUTH...AFFECTING HUT...ICT...AND CNU LATE THIS PM/EVE. HAIL AND HEAVY DOWNPOURS WILL BE THE MAIN THREATS IN ADDITION TO CLOUD TO GROUND LIGHTNING STRIKES. THE LOW STRATUS WILL PERSIST THROUGH EARLY SATURDAY MORNING...THEN CEILINGS SHOULD IMPROVE AND DISSIPATE TOWARD MID MORNING THROUGH MIDDAY...AS WESTERLY BOUNDARY LAYER WINDS ENSUE. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 59 48 68 45 / 80 80 10 10 HUTCHINSON 56 46 65 44 / 80 80 20 10 NEWTON 58 48 67 45 / 80 80 20 10 ELDORADO 62 52 69 46 / 80 80 20 10 WINFIELD-KWLD 62 50 70 46 / 80 80 10 10 RUSSELL 51 41 59 41 / 100 90 40 20 GREAT BEND 52 42 61 41 / 100 80 20 20 SALINA 55 45 65 44 / 100 80 40 20 MCPHERSON 56 46 65 44 / 80 80 20 20 COFFEYVILLE 68 54 73 48 / 80 80 20 10 CHANUTE 64 57 70 48 / 80 80 30 10 IOLA 64 57 70 48 / 80 80 30 10 PARSONS-KPPF 66 56 72 48 / 80 80 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CDJ LONG TERM...CDJ AVIATION...JMC
Hazardous weather outlook, Apr 29, 10:37 AM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1037 AM CDT FRI APR 29 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-301545- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1037 AM CDT FRI APR 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... EAST CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS POTENTIAL FOR LOCALLY HEAVY RAINFALL AND STRONG TO SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON AND TONIGHT. THE SEVERE THREAT WILL BE MAINLY OVER SOUTH CENTRAL AND SOUTHEASTERN KANSAS...ESPECIALLY CLOSER TO THE OKLAHOMA BORDER...WHERE HAIL OF QUARTER TO GOLFBALL SIZE IS POSSIBLE. MINOR TO MODERATE FLOODING WILL PERSIST ALONG THE NEOSHO RIVER IN SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST FLOOD WARNING STATEMENTS FOR THE MOST UP TO DATE INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY...HOWEVER STRONG OR SEVERE WEATHER IS NOT EXPECTED. RIVER FLOODING ON THE NEOSHO IS FORECAST TO PERSIST INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Local storm report, Apr 29, 2:35 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
235 PM CDT FRI APR 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM TSTM WND GST 4 N CLEARWATER 37.56N 97.51W
04/29/2016 E64 MPH SEDGWICK KS TRAINED SPOTTER
&&
SGSLocal storm report, Apr 29, 2:45 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
245 PM CDT FRI APR 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM TSTM WND GST 2 WNW DOWNTOWN WICHITA 37.69N 97.38W
04/29/2016 E70 MPH SEDGWICK KS TRAINED SPOTTER
&&
SGSLocal storm report, Apr 29, 2:50 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CDT FRI APR 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM TSTM WND GST PARK CITY 37.80N 97.32W
04/29/2016 M62 MPH SEDGWICK KS TRAINED SPOTTER
&&
SGSLocal storm report, Apr 29, 3:02 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
302 PM CDT FRI APR 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM TSTM WND GST BENTON 37.79N 97.11W
04/29/2016 E56 MPH BUTLER KS TRAINED SPOTTER
&&
SGSLocal storm report, Apr 29, 3:06 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
306 PM CDT FRI APR 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG BENTON 37.79N 97.11W
04/29/2016 BUTLER KS LAW ENFORCEMENT
10 INCH DIAMETER TREE LIMB REPORTED DOWN ACROSS MAIN
STREET IN BENTON.
&&
SGSLocal storm report, Apr 29, 3:10 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
310 PM CDT FRI APR 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM TSTM WND GST TOWANDA 37.80N 97.00W
04/29/2016 E55 MPH BUTLER KS TRAINED SPOTTER
&&
SGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 1:31 PM CDT | Special Weather Statement | ICT | Kingman | 29 min |
| Apr 29, 1:39 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 66 min |
| Apr 29, 2:05 PM CDT | Special Weather Statement | ICT | Sedgwick | 55 min |
| Apr 29, 2:16 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 59 min |
| Apr 29, 2:31 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 59 min |
| Apr 29, 2:40 PM CDT | Areal Flood Warning | ICT | Sedgwick | 5 hr |
| Apr 29, 2:54 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery, Wilson | 66 min |
| Apr 29, 3:06 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 33 min |
| Apr 29, 3:35 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 55 min |
| Apr 29, 3:45 PM CDT | Special Weather Statement | ICT | Greenwood | 30 min |
| Apr 29, 4:12 PM CDT | Special Weather Statement | ICT | Cowley | 33 min |
| Apr 29, 5:49 PM CDT | Special Weather Statement | ICT | Labette, Montgomery | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.